Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 20, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Jun 20, 2014, 1:56 AM CDT for Val Verde County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2014, 1:56 AM CDT (06:56 UTC)
- Expired
- Jun 20, 2014, 5:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 61 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 2:30 AM CDT | FLASH FLOOD | 2 Sw Del Rio, TX | FLOODING REPORTED AT INDUSTRIAL AND CIENEGA ROADS AND FARLEY LAS VACAS RD. RADAR ESTIMATES 2 TO 3 INCHES IN THE PAST 3 HOURS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 6.9 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 191 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
227
WGUS54 KEWX 200656
FFWEWX
TXC465-201000-
/O.NEW.KEWX.FF.W.0020.140620T0656Z-140620T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
156 AM CDT FRI JUN 20 2014
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN VAL VERDE COUNTY IN SOUTH CENTRAL TEXAS...
THIS INCLUDES THE CITY OF DEL RIO...
* UNTIL 500 AM CDT
* AT 150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER THE
WARNED AREA. DOPPLER RADAR INDICATED 1 TO 2 INCHES HAS ALREADY
FALLEN. AN ADDITIONAL 1 TO 3 INCHES IS POSSIBLE AS ADDITIONAL
THUNDERSTORMS WITH HEAVY RAINFALL MOVE OVER THE AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DEL RIO
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 2952 10113 2953 10070 2934 10071 2933 10075
2928 10074 2924 10075 2924 10081 2926 10087
2934 10096 2935 10100 2945 10107 2946 10111
$$1 follow-up statement
041
WGUS74 KEWX 200756
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
256 AM CDT FRI JUN 20 2014
TXC465-201000-
/O.CON.KEWX.FF.W.0020.000000T0000Z-140620T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VAL VERDE TX-
256 AM CDT FRI JUN 20 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTHERN VAL VERDE COUNTY...
AT 247 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.
FLOODING WAS OCCURRING AT INDUSTRIAL AND CIENEGA ROADS AS WELL AS
FARLEY AND LAS VACAS ROADS IN DEL RIO.
DOPPLER RADAR HAS ESTIMATED BETWEEN 1 AND 3 INCHES HAS OCCURRED. AN
ADDITIONAL 1 TO 3 INCHES IS POSSIBLE AS THUNDERSTORMS WITH HEAVY
RAINFALL CONTINUE TO MOVE OVER THE AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED DEL RIO
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 2952 10113 2953 10070 2934 10071 2933 10075
2928 10074 2924 10075 2924 10081 2926 10087
2934 10096 2935 10100 2945 10107 2946 10111
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 11:56 PM CDT, 2 hours earlier.
Area forecast discussion, Jun 19, 11:56 PM CDT, 2 hours before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1156 PM CDT THU JUN 19 2014 .AVIATION... /06Z TAFS/ MID LEVEL DISTURBANCE MOVING ACROSS VAL VERDE COUNTY IS GENERATING SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS MAINLY SOUTHEAST OF KDRT LATE THIS EVENING. THIS ACTIVITY IS EXPECTED TO SPREAD NORTHWARD TONIGHT AS MID LEVEL DISTURBANCE MOVES TO THE NORTHWEST INTO THE TRANS-PECOS AREA. MVFR CONDITIONS ARE EXPECTED OVERNIGHT ACROSS THE AREA SITES LOCATED ALONG I-35 TO ABOUT 16Z FRIDAY. VFR CONDITIONS ARE EXPECTED TO RETURN AFTER 17Z FRIDAY THROUGH FRIDAY EVENING. SOUTHEAST WINDS WILL PREVAIL THROUGH THE PERIOD WITH WIND SPEEDS OF 8 TO 12 KNOTS. && .PREV DISCUSSION... /ISSUED 800 PM CDT THU JUN 19 2014/ UPDATE...WELL DEFINED MCV IS LOCATED BETWEEN DEL RIO AND EAGLE PASS AND WILL CONTINUE TO DRIFT NORTH OVERNIGHT...TAPPING INTO VERY RICH MOISTURE POOLED ACROSS THE RIO GRANDE/EDWARDS PLATEAU. MOISTURE TRANSPORT HAS INCREASED THIS EVENING INTO THE VORTICITY CENTER WITH CONVECTION EXPANDING NEAR AND TO THE SOUTH OF THE MCV. DEEP/WARM RAIN PROCESSES WILL CONTINUE THE HEAVY RAINFALL AND FLASH FLOODING THREAT THROUGH THE LATE EVENING AND OVERNIGHT. HAVE RAISED POPS INTO THE LIKELY AND CATEGORICAL RANGE ACROSS THE WESTERN THIRD OF THE CWA...WITH CONTINUED MENTION OF LOCALLY HEAVY RAINFALL THREAT IN THIS AREA. PREV DISCUSSION... /ISSUED 652 PM CDT THU JUN 19 2014/ AVIATION... /00Z TAFS/ A MID LEVEL DISTURBANCE MOVING NORTHWEST ACROSS THE NORTHEAST MEXICAN MOUNTAINS IS GENERATING MODERATE TO HEAVY SHOWERS AND STRONG THUNDERSTORMS JUST SOUTH OF KDRT. THESE STORMS WILL CONTINUE TO PUSH TO THE NORTH WITHIN THE NEXT FEW HOURS AND AFFECT KDRT WITH HEAVY RAIN...LIGHTNING STRIKES AND THUNDERSTORM WIND GUSTS UP TO 35 KNOTS. THIS ACTIVITY WILL CONTINUE THROUGH LATE TONIGHT WITH STORMS INTENSITY TAPERING OFF OVERNIGHT. OTHERWISE...I-35 SITES WILL REMAIN DRY FOR THIS FORECAST CYCLE WITH MVFR CIGS EXPECTED FROM MIDNIGHT TONIGHT TO ABOUT 16Z-17Z FRIDAY. VFR CONDITIONS ARE ANTICIPATED FOR AREA TERMINALS FRIDAY AFTERNOON AFTER 17Z WITH SURFACE SOUTHEAST WINDS OF 9 TO 13 KNOTS. PREV DISCUSSION... /ISSUED 324 PM CDT THU JUN 19 2014/ SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... UPPER AIR ANALYSIS THIS MORNING SHOWED A WEAK LOW NEAR THE MEXICAN BORDER. THIS FEATURE WAS DETACHED FROM THE MAIN MID-LATITUDE FLOW WHICH HAS A TROUGH EXTENDING FROM THE CENTRAL ROCKIES TO THE BAJA PENINSULA. THE SURFACE PATTERN REMAINS ESSENTIALLY UNCHANGED WITH WINDS FROM THE SOUTH TO SOUTHEAST AND DEW POINTS IN THE UPPER 60S TO MIDDLE 70S. THE OVERNIGHT MCV STILL HAS LIFE AND IS DRIFTING TOWARD THE NORTH OVER THE RIO GRANDE PLAINS. SHORT RANGE FORECAST MODELS SHOW REDEVELOPMENT OF THIS FEATURE THIS EVENING. FORECAST PW IS ABOVE TWO INCHES ACROSS THE RIO GRANDE PLAINS...SO LOCALLY HEAVY RAIN IS POSSIBLE AGAIN WITH ANY STORMS TONIGHT. RAINFALL TOTALS OF ONE TO THREE INCHES AND LOCALIZED FLOODING ARE POSSIBLE OVER THE NEXT 24 HOURS IN THIS AREA. THE UPPER LOW WILL SLOWLY FILL DURING THIS PERIOD AND POPS WILL SHRINK TO THE WEST. LONG TERM (SATURDAY THROUGH THURSDAY)... SLIGHT CHANCES FOR CONVECTION WILL LINGER ACROSS THE WESTERN PART OF THE CWA SATURDAY AND THE UPPER LOW CONTINUES TO FILL. BY SUNDAY THE SUBTROPICAL RIDGE WILL NOSE IN FROM THE WEST AND END RAIN CHANCES FOR THE BEGINNING OF NEXT WEEK. THE LOW LEVELS WILL REMAIN PRETTY MUCH UNCHANGED. TEMPERATURES WILL WARM SLIGHTLY...BUT WILL BE WITHIN A FEW DEGREES OF NORMAL. BY TUESDAY LOW LEVEL FLOW WILL BE SUFFICIENT TO BRING A CHANCE FOR SEABREEZE SHOWERS AND THUNDERSTORMS TO THE COASTAL PLAINS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 75 93 74 92 74 / 10 10 10 10 10 AUSTIN BERGSTROM INTL AIRPORT 74 93 73 93 72 / 10 10 10 10 10 NEW BRAUNFELS MUNI AIRPORT 74 93 74 93 73 / 10 10 10 10 10 BURNET MUNI AIRPORT 72 89 71 90 71 / 10 10 10 10 10 DEL RIO INTL AIRPORT 74 91 76 94 76 / 90 40 30 20 20 GEORGETOWN MUNI AIRPORT 74 92 73 92 73 / 10 10 10 10 10 HONDO MUNI AIRPORT 73 92 74 94 73 / 40 20 20 10 20 SAN MARCOS MUNI AIRPORT 74 93 74 92 73 / 10 10 10 10 10 LA GRANGE - FAYETTE REGIONAL 76 93 75 93 75 / 10 20 - 10 10 SAN ANTONIO INTL AIRPORT 76 92 75 93 74 / 20 10 10 10 20 STINSON MUNI AIRPORT 76 93 76 94 75 / 20 20 10 10 20 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...17 SYNOPTIC/GRIDS...76
Hazardous weather outlook, Jun 19, 6:19 AM CDT, 19 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 619 AM CDT THU JUN 19 2014 TXZ171>173-183>194-202>209-217>225-228-201130- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 619 AM CDT THU JUN 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS TO PRODUCE MODERATE TO HEAVY RAINFALL. LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. BEST CHANCES WILL BE ACROSS THE RIO GRANDE PLAINS, ESPECIALLY DIMMIT AND SOUTHERN MAVERICK COUNTIES WHERE RAIN HAS FALLEN MUCH OF WEDNESDAY NIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A WEAK UPPER LEVEL LOW PRESSURE TROUGH TO REMAIN OVER NORTHERN MEXICO THROUGH AT LEAST FRIDAY MAINTAINING A CHANCE OF SHOWER AND THUNDERSTORM DEVELOPMENT. AREAS WEST OF I 35, ESPECIALLY THE RIO GRANDE PLAINS WILL CONTINUE TO SEE A LOW CHANCE OF LOCALIZED HEAVY RAIN WITH NUISANCE STREET AND LOW LYING FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Local storm report, Jun 20, 12:53 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1253 AM CDT FRI JUN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM FLASH FLOOD BRACKETTVILLE 29.32N 100.41W
06/20/2014 KINNEY TX LAW ENFORCEMENT
SEVERAL HIGHWAYS CLOSED IN KINNEY COUNTY DUE TO HEAVY
RAINFALL. RADAR ESTIMATES OF 2 TO 3 INCHES IN THE LAST
HOUR AND 4 TO 6 INCHES WITH ISOLATED AMOUNTS UP TO 8
INCHES POSSIBLE OVER THE LAST 3 HOURS.
&&
EVENT NUMBER EWX1400579
GBLocal storm report, Jun 20, 1:04 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
104 AM CDT FRI JUN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HEAVY RAIN BRACKETTVILLE 29.32N 100.41W
06/20/2014 M5.25 INCH KINNEY TX PUBLIC
5.25 INCHES OF RAIN REPORTED SINCE 830 PM THURSDAY
EVENING. SOME WATER RUNNING THROUGH BACK YARD AND DOWN
STREET WITH MINOR IMPACT.
&&
EVENT NUMBER EWX1400580
GBThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:04 PM CDT | Areal Flood Advisory | EWX | Kinney, Maverick | 3 hr |
| Jun 19, 7:31 PM CDT | Special Weather Statement | EWX | Kinney | 59 min |
| Jun 19, 7:32 PM CDT | Flash Flood Warning | EWX | Maverick | 3 hr |
| Jun 19, 8:08 PM CDT | Flash Flood Warning | EWX | Kinney, Val Verde | 5 hr |
| Jun 19, 10:12 PM CDT | Flash Flood Warning | EWX | Kinney | 3 hr |
| Jun 20, 12:49 AM CDT | Flash Flood Warning | EWX | Kinney, Maverick | 3 hr |
| Jun 20, 1:09 AM CDT | Flash Flood Watch | EWX | Edwards, Kinney, Maverick, Val Verde | 11 hr |
| Jun 20, 3:46 AM CDT | Flash Flood Warning | EWX | Edwards, Kinney, Maverick | 3 hr |
| Jun 20, 4:09 AM CDT | Flash Flood Warning | EWX | Val Verde | 3 hr |
| Jun 20, 6:41 AM CDT | River Flood Warning | EWX | Val Verde | 15 hr |
| Jun 20, 7:02 AM CDT | Flash Flood Warning | EWX | Val Verde | 3 hr |
| Jun 20, 7:10 AM CDT | Areal Flood Advisory | EWX | Edwards, Kinney, Maverick | 110 min |
| Jun 20, 10:04 AM CDT | Flash Flood Warning | EWX | Val Verde | 3 hr |
| Jun 20, 10:12 AM CDT | Areal Flood Advisory | EWX | Edwards, Kinney, Maverick, Val Verde | 8 hr |
| Jun 20, 11:01 AM CDT | River Flood Warning | EWX | Val Verde | 10 hr |
| Jun 20, 11:47 AM CDT | River Flood Warning | EWX | Val Verde | 21 hr |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.